Biochemical mediators of anaphylaxis— including histamine, tryptase, carboxypeptidase A, prostaglandin D2, leukotrienes, and PAF—are released during the degranulation of mast cells and basophils. As noted in Figure 3, measurement of plasma histamine is useful to gauge the severity of anaphylaxis.
Similarly, measurement of serum tryptase should be performed in patients experiencing anaphylaxis. Figure 3 shows how rapidly plasma histamine increases. In contrast, serum tryptase levels peak at 60 to 90 minutes after onset and can persist up to 6 hours. A recent study shows that PAF (platelet-activating factor) is released during anaphylaxis (see Figure 2 in the article by Drs. Chung and O’Neil that begins on page 14 of this supplement), and PAF serum levels rise with increasing severity of anaphylaxis. The level of PAF is likely dependent not only on release from producing cells, but also on the rate of degradation. PAF acetyl hydrolase degrades PAF, and levels of PAF acetyl hydrolase were strikingly lower in patients with fatal peanut anaphylaxis, suggesting that patients who are most susceptible to anaphylaxis may have reduced levels of this enzyme.
All of the diagnostic aids for anaphylaxis require storing of serum or plasma for subsequent analyses, and these results are valuable only in retrospect. Therefore, the physician treating acute anaphylaxis has no immediate laboratory gauge of severity, save possibly measurement of the hematocrit. An elevated hematocrit would alert the treating physician that significant percentages of total blood volume had been lost through the dilated vasculature.
Anaphylaxis and Other Hypersensitivity Reactions Following Administration of Monoclonal Antibodies for Treatment of Malignant Disease
Recent information suggests that increasing use of monoclonal antibodies to target cancer is associated with a considerable number of severe infusion reactions that are disruptive of patient care. In the case of cetuximab(Drug information on cetuximab) (Erbitux), a high prevalence of hypersensitivity reactions has been reported. These reactions are reportedly due to IgE antibodies to cetuximab and, specifically, to galactose-α-1,3-galactose present on the recombinant cetuximab. Therefore, oncologists should become knowledgeable regarding the pathophysiology as well as the treatments and diagnostic aids for anaphylaxis summarized herein.
If anaphylaxis develops in a patient receiving medication, administration of the medication should be immediately stopped, and the intravenous line utilized for treatment following the recommendations summarized in Table 3. It is imperative that centers administering monoclonal antibodies have the medications and equipment needed for the treatment of severe anaphylaxis. Further, multicenter trials of new monoclonal antibodies should include appropriate studies to investigate anaphylaxis and to characterize the pathophysiology of these reactions. A report on reactions to cetuximab recently published in the New England Journal of Medicine by Chung and colleagues elegantly illustrates the information that it is possible to glean from such investigations.
Recently a patient suffered fatal angioedema following panitumumab administration (personal communication, Dr. Volker Wagner, Amgen, Inc). The reaction occurred after the fourth panitumumab administration in a 71-year-old female with a history of locally recurrent and metastatic squamous cell carcinoma of the tongue. The patient had experienced an episode of angioedema approximately 6 days following the third panitumumab dose, and angioedema was initially attributed to an antibiotic reaction. However, approximately 2 days after the fourth exposure to panitumumab, facial swelling reoccurred. She was hospitalized and developed progressive respiratory distress; intubation was declined, and she died the following morning.
This is the first report of such a reaction to panitumumab. The nature of this apparent hypersensitivity reaction is obscure. It occurred too late to be attributed to anaphylaxis but could be an atypical late-phase reaction; an Arthus reaction or a reaction to products of necrotic tumor cells are other possibilities. Nonetheless, this event signals the need for caution about potential delayed hypersensitivity reactions in the administration of panitumumab and the need for investigation of such reactions to establish a mechanism.
Note added in proof: Kemp et al, in a statement for the World Allergy Organization, stress the importance of using epinephrine(Drug information on epinephrine) for the treatment of anaphylaxis and believe that presently epinephrine is underutilized and that most of the reasons proposed to withhold its use are fl awed (Kemp SF, Lockey F, Simons FE: Epinepherine: The drug of choice for anaphylaxis. A statement of the World Allergy Organization. Allergy 63:1061-1070, 2008).
Financial Disclosure: The authors have no significant financial interest or other relationship with the manufacturers of any products or providers of any service mentioned in this article.
This supplement and associated publication costs were funded by Amgen.
Acknowledgment: The authors wish to acknowledge William Fazzone, PhD, from MediTech-Media, Ltd., supported by Amgen, for editorial assistance including formatting of the manuscript for submission.
Address all correspondence to:
Gerald J. Gleich, MD
4A330 School of Medicine
30 North 1900 East
Salt Lake City, UT 84132-2409